Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Los Angeles, CA

May 6, 2016Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at May 6, 2016, 3:18 PM PDT for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 3:18 PM PDT (22:18 UTC)
Expired
May 6, 2016, 6:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 25 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS56 KLOX 062218
FFWLOX
CAC083-070115-
/O.NEW.KLOX.FF.W.0017.160506T2218Z-160507T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
318 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 615 PM PDT

* AT 312 PM PDT...RADAR INDICATED HEAVY RAIN ACROSS THE SANTA BARBARA COUNTY
  MOUNTAINS AND ADJACENT FOOTHILLS. ESTIMATED RAINFALL RATES WERE LOCALLY
  EXCEEDING TWO INCHES PER HOUR TO THE WEST OF FIGUEROA MOUNTAIN. FLASH
  FLOODING IS LIKELY.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  FIGUEROA MOUNTAIN AND ADJACENT FOOTHILLS...
  HIGHWAY 154
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3463 12002 3463 12020 3470 12028 3483 12029
      3500 12021 3507 12013 3506 12000 3478 11995

$$

GOMBERG/BOLDT
2 follow-up statements
113 
WGUS76 KLOX 062300
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
400 PM PDT FRI MAY 6 2016

CAC083-070115-
/O.CON.KLOX.FF.W.0017.000000T0000Z-160507T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
400 PM PDT FRI MAY 6 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
THE MOUNTAINS AND ADJACENT FOOTHILLS IN NORTH CENTRAL SANTA BARBARA COUNTY...

AT 350 PM PDT...NUMEROUS HEAVY SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED
ACROSS THE SANTA BARBARA COUNTY MOUNTAINS AND ADJACENT FOOTHILLS. DURING THE
PAST HOUR...THE HEAVIEST RAINFALL HAS OCCURRED ABOUT 5 MILES WEST OF FIGUEROA
MOUNTAIN...EXTENDING TO THE FOOTHILS OF LOS ALAMOS UNDER A NEARLY STATIONARY
THUNDERSTORM. RADAR HAS ESTIMATED RAINFALL RATES LOCALLY IN EXCESS OF
2 INCHES PER HOUR IN THIS AREA. FLASH FLOODING WILL CONTINUE TO BE LIKELY
WITH THIS STORM THIS AFTERNOON. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FIGUEROA MOUNTAIN...
LOS ALAMOS...
AND HIGHWAY 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3463 12002 3463 12020 3470 12028 3483 12029
      3500 12021 3507 12013 3506 12000 3478 11995

$$

GOMBERG/BOLDT
993 
WGUS76 KLOX 070021
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
516 PM PDT FRI MAY 6 2016

CAC083-070026-
/O.CAN.KLOX.FF.W.0017.000000T0000Z-160507T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
516 PM PDT FRI MAY 6 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SANTA BARBARA COUNTY IS
CANCELLED...

SHOWERS CONTINUE OVER THE MOUNTAINS NORTH OF SANTA YNEZ...HOWEVER
RAINFALL RATES ARE MAINLY UNDER 0.3 INCH PER HOUR AND FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. THERE MAY STILL BE LOCAL PONDING
OF WATER IN LOW-LYING AREAS AND ON ROADWAYS THROUGH 6PM PDT. 

LAT...LON 3463 12002 3463 12020 3470 12028 3483 12029
      3500 12021 3507 12013 3506 12000 3478 11995

$$

BOLDT/GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:44 PM PDT, 34 minutes earlier.

Area forecast discussion, May 6, 2:44 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
244 PM PDT FRI MAY 6 2016

.SYNOPSIS...

A slow-moving low pressure system will bring cool weather to the
region through the weekend, with scattered to isolated showers and
thunderstorms through Saturday. A ridge of high pressure will
build over the area next week, resulting in a gradual warming
trend, with slightly above normal temperatures by mid-week.

&&

.SHORT TERM...(TDY-MON)

An unseasonably cold upper level low pressure system (558 DM with
temps around -21 at 500 mb) continued to spin over L.A. County early
this afternoon. Plenty of moisture lingered over the forecast area
with mostly cloudy skies and plenty of showers and isolated
thunderstorms, some with small hail and heavy rain. With continued
instability (12Z NAM sfc-based CAPE as low as 1257 J/KG over SBA
County mtns), cold 500 mb temps, cyclonic flow aloft, and strong
early May sunshine, the threat of additional showers and isolated
thunderstorms will continue thru the rest of the afternoon into
early evening over much of the region. PWAT values of around 0.85
inch is above normal for this time of year. Any further
thunderstorms that develop will not move very fast, and there is the
continued threat of heavy rain which could lead to flash flooding.
As a result, a FLASH FLOOD WATCH continues thru 8 PM for the Cuyama
Vly, mtns of SBA/VTU/L.A. Counties,and the Antelope Vly. Please see
the latest FLASH FLOOD WATCH statement (LAXFFALOX) for further
details. Any additional thunderstorms today could also produce small
hail, dangerous cloud-to-ground lightning and gusty winds. In
addition, snow levels will be around 6000 to 6500 feet thru early
evening, with a possibility of some light accumulating snowfall
above 6500 feet.

The upper level low will elongate to the w off the coast tonight,
then extend from the Great basin into far srn CA on Sat. This system
will then move e across the southern Great Basin Sat night and Sun
as upper level ridging builds off the CA coast. The upper ridging
will continue to edge eastward into srn CA Sun night and Mon.

A slight chance to chance of showers will linger across the forecast
area tonight and Sat, altho showers will be likely in the mtns this
evening and again Sat afternoon. A slight chance of thunderstorms
can also be expected Sat afternoon mainly over the mtns and Antelope
Vly thanks to lingering moisture and slight instability.

Additional rainfall amounts tonight thru Sat will be highly variable
due to the convective nature of this weather system. Most areas
across the coast and vlys should receive 0.10 inch or less. In the
mtns, 0.25 inch or less is expected. Isolated amounts closer to 0.50
inch cannot be ruled out early this evening in any heavier
thunderstorms. Snow levels of 6500 to 7000 feet are expected tonight
thru Sat. An additional couple of inches of snowfall will be
possible above 7000 feet for tonight thru Sat.

A slight chance to chance of showers will persist Sat evening in all
areas, with a slight chance of thunderstorms mainly in the mtns and
Antelope Vly. A slight chance of showers will then linger later Sat
night for the mtns and deserts. By Sun, the NAM/GFS were indicating
no measurable rain for the forecast area on Sun, with a much more
stable air mass moving in. There may be some cu buildups in the mtns
on Sun, otherwise partly to mostly cloudy skies should prevail
across the region as some moisture will linger over the area.

Some clearing skies are expected over interior areas Sun night, with
plenty of low clouds and some fog expected for coastal and vly areas
thru Mon morning. Some clouds are also expected to be banked up on
the n mtn slopes Sun night into Mon morning. It looks mostly sunny
skies should develop in all areas by midday Mon as drier air filters
into the region.

Winds tonight thru Mon will be quite gusty out of the sw during the
afternoon and evening hours across the Antelope Vly, with some sw to
nw gusts in the mtns at times. Otherwise, the onshore flow will
increase each day across the forecast area, strongest on Mon
afternoon with gusty winds also possible along the coast and in some
of the vlys and foothills.

Temps will be much cooler than normal across the area Sat thru Sun,
with highs ranging from about 5 to 15 deg below normal overall for
Sat, and 2 to 12 deg below normal for Sun. Hi temps for the cst and
vlys will be generally in the mid 60s to low 70s for Sat, and upper
60s to lower 70s for Sun. Temps will then warm to closer to seasonal
norms for much of the region on Mon, with highs in the warmest vlys
reaching the mid to upper 70s, except upper 70s to low 80s in the
Antelope Vly.

.LONG TERM...(TUE-FRI)

EC/GFS in generally good agreement Tue thru Fri. Upper level ridging
will continue to build off the CA cst thru Tue, then move into srn
CA for Wed thru Fri. Dry weather with warmer temps will prevail
across the forecast area during the period. Some night and morning
marine layer low clouds and fog should affect some of the coastal
areas s of Pt Conception Tue thru Fri, otherwise mostly clear skies
can be expected across the region thru the period. High temps will
warm to several degrees above normal away from the coast on Tue, and
to about 4 to 8 deg above normal for many areas away from the coast
Wed thru Fri. The warmest day is forecast to be Thu with highs
reaching into the mid to upper 80s in the warmest vlys, except to
around 90 in the Antelope Vly.

&&

.AVIATION...06/1800Z.

There was no marine inversion.

Moderate confidence in prevalent cigs...wavering between
BKN030-060. Occasional MVFR cigs are likely around any showers.
IFR conditions possible near any thunderstorms that
develop...though none have so far. Focus of shower and
thunderstorm threat should shift to valleys and mountains after
20Z...though KOXR and KSBA could see storms drift off mountains to
the north. 08-16Z will bring another increased potential for MVFR
cats nearly everywhere...and -SHRA for mainly los angeles county.

klax...10 percent chance for thunderstorms through 20Z.
Otherwise...SCT-BKN030-050 likely through 08Z. MVFR and -SHRA
possible 08-16Z tonight.

kbur...20 percent chance for thunderstorms through 01Z.
Cigs likely through 01Z...likely wavering between BKN020-040.
MVFR and -SHRA possible 08-16Z tonight.
&&

.MARINE...06/100 PM.
The unstable air is moving to the east...but a thunderstorm could
still form over the coastal waters south of point conception
through this afternoon. Any thunderstorm could produce localized
gusty winds or a waterspout. Otherwise...high confidence in
generally light winds under 20 KT and mild sea conditions through
the weekend. High tides to near 7 feet are expected this evening
and Saturday evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 8 PM PDT this evening For
      zones 38-52>54-59. (See LAXFFALOX).
PZ...NONE.

&&

PUBLIC...Sirard
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Sukup

weather.gov/losangeles
Hazardous weather outlook, May 6, 6:00 AM PDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI MAY 6 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY
THERE WILL BE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MUCH OF THE REGION TODAY...INCLUDING THE COASTAL WATERS. THE
STRONGEST THUNDERSTORMS ARE EXPECTED TO BE ACROSS THE MOUNTAINS...CUYAMA VALLEY...
AND ANTELOPE VALLEY THIS AFTERNOON AND EARLY EVENING...WHERE SLOW
MOVING STORMS COULD PRODUCE HEAVY RAINFALL WITH POTENTIAL FLASH
FLOODING. IN ADDITION...ANY THUNDERSTORM COULD PRODUCE SMALL
HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY ON SATURDAY AFTERNOON ANDEARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG/KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:03 PM PDTSpecial Weather StatementLOX87 min
May 5, 5:27 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
May 6, 1:20 AM PDTFlash Flood WatchLOXSanta Barbara19 hr
May 6, 11:38 AM PDTAreal Flood AdvisoryLOXLos Angeles112 min
May 6, 2:26 PM PDTAreal Flood AdvisoryLOXLos Angeles3 hr
May 6, 3:01 PM PDTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
May 6, 4:18 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
May 6, 4:45 PM PDTFlash Flood WarningLOXSan Luis Obispo2 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.